Paramedic Suffers Overdose after Touching Patient He Was Driving to Hospital

fentanyl epidemic

Speaking of the massive opioid epidemic that is sweeping America, we just learned about an Ohio paramedic who manifested symptoms of an overdose after simply touching one of his patients (or maybe inhaling the air expired by the respective patient, who knows?) that was transported to a local hospital.

The whole incident took place on Thursday night, as a firefighter/paramedic from Fairborn Ohio was accompanying a suspected OD patient to the hospital. As the paramedic started showing symptoms of an OD himself, his driver/partner stopped the ambulance on the spot in the middle of an intersection and jumped into action so to speak. This makes for one of the most strange and dramatic cases of public safety employees literally risking their lives by getting exposed to opioids without even realizing it. The driver of the ambulance shot the paramedic up with a dose of Narcan, who eventually recovered after being taken to Soin Medical Center in Beavercreek.

The Division Chief for Fairborn fire-department David Reichert has said:

“He was not feeling right. He was having issues seeing the speedometer controls. His partner in the back was immediately able to stop the medic in the middle of an intersection. There’s nothing like going to the hospital and seeing one of our guys in the hospital bed who has just been given Narcan to pull him away from dying,”

None of our guys and gals think when they come to work that they may die of a drug overdose,

The investigators are now trying to determine what type of chemical may have caused the overdoses in both the patient (a 49 year old woman) and the innocent paramedic. After evidence was collected at the scene and sent for examination at police’s crime lab, the woman-patient is now facing charges. Fairborn police Captain Terry Bennington was quoted as saying:

“It really depends on whether or not this was an accident. My recommendation is we look at assault and inducing panic.”

A similar case took place in May, when an Ohio police officer overdosed after he came in contact accidentally with (presumably) fentanyl during a traffic stop and he was revived with 4 doses of Narcan. The cop came into contact with the opioid when he brushed it off his uniform.

Here’s the Community Overdose Action Team of Montgomery County warning:

“If a first responder or member of the public is on the scene of an overdose, they should be aware that drugs containing fentanyl could be present. Fentanyl can cause an overdose or death simply by coming into contact with it. The drug can be absorbed through the skin or by inhalation. As a result, first responders should use caution during operations such as traffic stops, drug buys or arrests, and rescues.”

Via